November 1, 2022 - Legal Standards and Ethical Issues in Substance Use Counseling, Live, Interactive Webinar (NBCC & ASWB Approved)


Price: $129.00
November 1, 2022.  Legal Standards and Ethical Issues in Substance Use Counseling. (Live, Interactive Webinar)

General Workshop Series Goals (This Course is NBCC and ASWB Approved)

For more detailed information on this course, click here.

Due to COVID-19 changing the way we participate in continuing education over the past 2 years, we have switched from in-person to live interactive webinars.  This switch has shown us many conveniences such as not having to deal with traffic while attending a workshop, being able to schedule clients directly after a webinar (when you would be driving home from the in-person workshop), and other general conveniences that a live, interactive webinar provides to participants.  Given this convenience, and the fact that all states where we teach allow live, interactive (synchronous) webinars to count as in-person workshops, we will continue to provide these trainings as live, interactive webinars for now. We will be keeping our eyes open for the possibility of live in-person workshops in 2023 and beyond, but for the remainder of 2022 we will continue with live, interactive webinars.  Our live, interactive webinars will be using the Zoom platform. 


This interactive workshop focuses on the major elements of legal and ethical issues surrounding counselors in working with patients who have substance use disorders.  In this workshop, participants will learn about the different areas of legal and ethical concern for today’s counselors working with clients who have both mental health and substance use issues.  Legal areas include scope of clinical practice regarding supervision (including 2019 changes), malpractice, duty to warn, ADC informed consent regulations, confidentiality and ADC regulations, ADC telehealth and telemedicine regulations (proposed in 2021), and NJ Uniform Enforcement Act changes (including 2021 changes).  Other recent changes to include the required 3 hours of Legal Standards training include regulation/statute changes in ADC continuing education (3 hours of Legal Standards) and statutory requirements of 1 hour of opioid training (for those dually licensed professionals). Ethical areas covered include workplace harassment, dual relationships, ethical decision making and common ethical issues reported by counselors.  Teaching methods include lecture, interactive exercises and group participation/discussion.


Legal Standards and Ethical Issues in Substance Use Counseling (5 NBCC and ASWB Clock Hours)
Workshop Components:
8:30am - Zoom meeting opens for attendees to enter, workshop starts at 9 a.m.

Sign-in: 8:30 a.m. – 9 a.m. if this is live, in person / Webinar Opens at 8:30 a.m. and starts at 9 a.m.

Clinical Supervision Regulations (15 Minutes): 9 a.m. – 9:15 a.m.

A. Statutes vs. regulations
B. ADC Clinical Supervision Regulations (updated changes from 2019)
C. Comparison to other licensure’s clinical supervision standards
D. Discussion of cross licensure differences in the regulations and legal implications

Malpractice (15 Minutes): 9:15 a.m. – 9:30 a.m.

A. What is needed to prove malpractice and malpractice insurance discussion
B. How to reduce legal liability

Duty to Warn and Protect (45 Minutes): 9:30 a.m. – 10:15 a.m.

A. Duty to warn defined
B. NJ Legal Standards regarding duty to warn
C. Imminent Danger Defined
D. Supervisor and supervisee issues surrounding duty to warn
E. NBCC and ACA on Duty to Warn
F. Duty to warn interactive group exercises

Morning Break: 10:15 a.m. – 10:30 a.m.

Ethical Decision Making and Ethical Theory (30 Minutes): 10:30 a.m. – 11 a.m.

A. Ethical Decision Making.
B. Intrapsychic Theory of Ethical Decision Making
C. Social Interaction and Utilitarian Theories of Ethical Decision Making
D. Most common ethical complaints against therapists

New ADC Telehealth/Telemedicine Rule (30 Minutes): 11 a.m. – 11:30 a.m.

A. Overview of the ADC Telehealth/Telemedicine rule proposal and eventual adoption
B. Specific covering Telehealth regulation 13:34C-7.3 Standard of care
C. Specific covering Telehealth regulation 13:34C-7.7 Prevention of fraud and abuse

Confidentiality and Informed Consent (45 Minutes): 11:30 A.m. – 12:15 p.m.

A. Confidentiality defined. Specific issues to 42-CFR-Part2 updated in 2017
B. General confidentiality issues and how this impacts the counselor and the supervisor
C. Exceptions to confidentiality
D. Confidentiality interactive group exercise
E. NJ ADC Division of Consumer Affairs confidentiality standards
F. NJ ADC Informed Consent standards

Lunch Break: 12:15 p.m. – 1:15 p.m.

Record Keeping (30 Minutes): 1:15 p.m. – 1:45 p.m.

A. Types of clinical record keeping
B. Clients access to their own records
C. NJ ADC Division of Consumer Affairs record keeping standards
D. Record keeping interactive group exercise

The Uniform Enforcement Act and Impairment (30 minutes): 1:45 p.m. – 2:15 p.m.

A. Overview of the Uniform Enforcement Act 2021 revision
B. Section 37 of UFA regarding Duty to Report
C. Section 21 of URA regarding Refusal to License or Renew, Grounds
D. What constitutes employee impairment
E. Impaired employee interactive group exercise

Afternoon break 2:15 p.m. – 2:30 p.m.

Dual Relationships (30 Minutes): 2:15 p.m. – 2:45 p.m.

A. What makes a dual relationship unethical?
B. NAADAC code on dual relationships
C. Sexual and Non-sexual dual relationships

Workplace Harassment (30 Minutes): 2:45 p.m. – 3:30 p.m.

A. Definition of workplace harassment.
B. Definition of sexual harassment.
C. NJ ADC Division of Consumer Affairs harassment and sexual harassment standards
D. Different licensures standards and group ethical standards and how they handle dual relationships with clients
E. Issues and responses necessary in a workplace harassment situation

3:30 p.m. - Question and answer period, instructions on how to obtain PDF of certificate of completion.



$129 Early Registration per workshop day (by 10/18/22)
$150 Late Registration per workshop day (from 10/19/22 - 10/30/22)


Cancellation/Reimbursement Policy:  Valid requests must be received in writing/email within seven (7) days of course date.  Late requests for the 4 day workshop series can only bring in a substitute attendee
or receive credit for a future workshop date.  All refunds are subject to a $15.00 processing fee.  If paid by credit card, an additional $4.04 fee will be assessed to cover the cost of PayPal processing charges on credit cards.
Refund requests require 2-3 weeks processing time and will be issued as a check as is our policy.